Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 24, 2024, 2:16 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2024, 2:16 PM MDT (20:16 UTC)
- Expired
- Jun 24, 2024, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 2:46 PM MDT | FLASH FLOOD | 11 E Escalante, UT | Grand Staircase Escalante ranger reported a flash flood in Phipps Wash. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WGUS55 KSLC 242016
FFWSLC
UTC017-242315-
/O.NEW.KSLC.FF.W.0009.240624T2016Z-240624T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
216 PM MDT Mon Jun 24 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 515 PM MDT.
* At 216 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across mainly the Phipps Wash, Weavers Caves, and
Spencer Canyon areas, down to and including Harris Wash. Between
0.5 and 1 inch of rain has fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of rivers, creeks,
normally dry washes, and slot canyons.
* Some locations that will experience flash flooding include...
Phipps Wash, Weavers Caves, and Spencer Canyon, down to Harris
Wash of South Central Garfield County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3768 11156 3782 11137 3780 11119 3763 11118
3761 11136
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC2 follow-up statements
392
WGUS75 KSLC 242208
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
408 PM MDT Mon Jun 24 2024
UTC017-242315-
/O.CON.KSLC.FF.W.0009.000000T0000Z-240624T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
408 PM MDT Mon Jun 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 408 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across mainly the Phipps Wash, Weavers Caves, and Spencer
Canyon areas, down to and including Harris Wash. Between 0.75 and
1.5 inches of rain has fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of rivers, creeks,
normally dry washes, and slot canyons.
Some locations that will experience flash flooding include...
Phipps Wash, Weavers Caves, and Spencer Canyon, down to Harris
Wash of South Central Garfield County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3768 11156 3782 11137 3780 11119 3763 11118
3761 11136
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC020
WGUS75 KSLC 242310
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
510 PM MDT Mon Jun 24 2024
UTC017-242320-
/O.EXP.KSLC.FF.W.0009.000000T0000Z-240624T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
510 PM MDT Mon Jun 24 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL GARFIELD COUNTY...
The heavy rain has ended. Any high water will continue to recede
over the next few hours.
&&
LAT...LON 3768 11156 3782 11137 3780 11119 3763 11118
3761 11136
$$
JACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 4:41 AM MDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jun 24, 4:41 AM MDT, 9 hours 35 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT Issued by National Weather Service Pocatello ID 441 AM MDT Mon Jun 24 2024 .SYNOPSIS...Hot and dry conditions will continue across northern Utah...with showers and thunderstorms continuing across southern and eastern Utah through Tuesday. By Wednesday, a more widespread threat of showers and thunderstorms can be expected. && .SHORT TERM (Through 12Z Wednesday)...Another round of showers and thunderstorms is expected across portions of southern and eastern Utah today. Parameters look quite similar to Sunday, though CAMS suggest coverage may be a bit less. Either way, another day of heightened flash flood threat continues across these locations. Given storm motions, the highest threat areas look to be the Grand Staircase and Capitol Reef once again today. A similar trend continues into Tuesday, with the threat for heavy rainfall and flash flooding present across portions of southern and eastern Utah. Across the north...expect temperatures to be 1-3 degrees cooler than Sunday...but still quite hot through Tuesday. Those with outdoor plans across southern and eastern Utah should consider avoiding slot canyons, normally dry washes, slick rock areas and other areas prone to flooding through the short term forecast area. And regardless of location, everyone should follow proper heat safety precautions. .LONG TERM (After 12Z Wednesday)...High pressure centered over New Mexico will position our CWA in a moist southwesterly flow. This moisture will advect into the entire region by Wednesday with PWATs approaching record levels. PWATs Wednesday and Thursday are forecast to be >1" across most of the state with values approaching 1.3" across southern Utah. This moisture will pair with a trough moving in from the PNW to create scattered thunderstorms Wednesday and Thursday. Temperatures remain elevated with a brief cool down on Friday. Wednesday's convection will be driven moreso by a shortwave out ahead of the main trough. Given the elevated moisture profiles, storms that do form will be capable of producing flash flooding in flood prone areas. Some guidance keeps precipitation going in parts of the CWA overnight Wednesday into Thursday. Lingering cloud cover/precipitation on Thursday may influence convective initiation timing and intensity on Thursday afternoon. By Thursday the main trough will be moving by to our north with enhanced CAPE and shear profiles along with greater synoptic forcing. These parameters will increase the risk for strong to severe storms on Thursday, depending on the amount of clearing we see in the morning/early afternoon. The air mass moving in behind the trough will be much drier and cooler, however the southern extent of this air mass will be limited with less of a cool down across southern Utah. Areas across northern Utah will see temperatures cool closer to normal with the passage of this trough. Friday will be the coolest day of the long term period as ridging builds back in by the weekend with temperatures warming back to the mid 90s for most valleys and mid 100s for southern Utah along with mostly dry conditions. However, this appears to be short lived as most of the guidance brings another PNW trough through the region early next week. 36% of guidance has a deeper/faster moving trough whereas the remaining guidance is a more shallow trough that is further to our west on Monday. && .AVIATION...KSLC...VFR conditions will prevail across the terminal through the period at the KSLC terminal. Conditions will be mostly dry (15% chance of an isolated storm) with a few high clouds. Winds will transition from a southerly drainage flow to a northerly lake breeze in the afternoon. REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected through the period for most terminals. Convection will form across central and southern Utah in the afternoon with outflow boundaries creating periods of gusty and erratic winds. Norhtern Utah remains mostly dry. Winds will become breezy in the afternoon for most terminals. && .FIRE WEATHER...Showers and thunderstorms with the threat of heavy rain will continue across southern and eastern Utah, while northern Utah remains hot and dry through Tuesday. By Wednesday, an upper level system will begin to cross into the Pacific Northwest, bringing more widespread showers and thunderstorms to the state and relief from the very low humidities. Drier air will work into western Thursday and much of southern Utah Friday, bringing the threat of critical fire weather conditions once again. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:33 AM MDT | Special Weather Statement | SLC | Salt Lake | 42 min |
| Jun 24, 9:22 AM MDT | Excessive Heat Warning | SLC | Box Elder, Davis, Juab, Millard, Salt Lake, Tooele and 2 more | 38 hr |
| Jun 24, 9:22 AM MDT | Heat Advisory | SLC | Box Elder, Cache, Sanpete, Sevier, Tooele | 38 hr |
| Jun 24, 4:01 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jun 24, 4:30 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.